MAUDE Adverse Event Report: PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL VALVE

PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL VALVE
Model Number ZEPHYR 5.5 EBV
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 05/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pneumothorax is the most common side effect associated with the zephyr valve treatment (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).Targeted lobar deflation likely causes inflation of the ipsilateral lobe, which can result in a tear of the already compromised parenchymal tissue of the emphysematous ipsilateral lobe, resulting in a pneumothorax (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).In the liberate study (ide clinical study used to support pma (b)(4) approval), 26.6% of the zephyr valve subjects experienced a pneumothorax in the treatment period ([less than or equal to 45 days).These were managed using standard of care procedures as per previously published guidelines (valipour, arschang, et al.Respiration 87.6 (2014): 513-521).In 17.4% of the events, the pneumothorax resolved without any additional intervention with subjects under careful observation.In over half the events (56.5%), the pneumothorax was managed with a chest-tube only.An additional 13% of the events were managed with a chest-tube and the temporary removal of one or more valves, while another 13% of the events were managed with a chest-tube and removal of all the implanted valves.Upon successful resolution of the pneumothorax, removed valves can be replaced.Patients that experienced a pneumothorax experienced clinical benefits of the zephyr valve treatment that were similar to the benefits experienced by patients who did not have a pneumothorax.The zephyr ebv system ifu and pulmonx training program both specifically reference pneumothorax as a known side effect of this procedure and the published guidelines (valipour, arschang, et al."expert statement: pneumothorax associated with endoscopic valve therapy for emphysema-potential mechanisms, treatment algorithm, and case examples." respiration 87.6 (2014): 513-521).The reported event aligns with the experience observed in the liberate clinical study and is an expected side effect to the zephyr valve treatment.
 
Event or Problem Description
The patient had a bronchoscopic lung volume reduction procedure with five zephyr valves placed in the right lower lobe on (b)(6) 2021.On (b)(6) 2023, the patient developed acute dyspnea.Patient went to the hospital and had a recurrent spontaneous, right-sided pneumothorax and a pigtail chest tube was placed on (b)(6) 2023.On (b)(6) 2023, all five valves were removed.Mucus, plugging the airway, was found in the left mainstem bronchus, and white exudate was found in the right lower lobe.An area of friable mucosa was found in the right lower lobe.Therapeutic suctioning was performed in the left mainstem bronchus and in the right lower lobe.Mucus plugs were removed from the airway.The suctioned material was sent for analysis and the respiratory culture tested positive for klebsiella aerogenes.Chest x-ray done on (b)(6) 2023 showed improved basilar pneumothorax, apical right-sided chest tube is stable.There was a persistent small right apical pneumothorax with an air gap of 1.9 cm, previously measured 1.5 cm.On (b)(6) 2023, a small air leak was still evident.Chest x-ray done on (b)(6) 2023 showed there was no pneumothorax.The patient was discharged from the hospital on (b)(6) 2023.

Brand Name
ZEPHYR ENDOBRONCHIAL VALVE
Common Device Name
ENDOBRONCHIAL VALVE
Manufacturer (Section D)
PULMONX CORPORATION
700 chesapeake drive
redwood city CA 94063
Manufacturer Contact
mahtab fatemi
700 chesapeake drive
redwood city, CA 94063
6504072823
MDR Report Key17785126
Report Number3007797756-2023-00163
Device Sequence Number20219927
Product Code NJK
UDI-Device Identifier00811907030324
UDI-Public(01)00811907030324(10)505096V71(17)220715
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P180002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Patient Monitoring
Type of Report Initial
Report Date (Section B) 09/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/15/2022
Device Model NumberZEPHYR 5.5 EBV
Device Catalogue NumberEBV-TS-5.5
Device Lot Number505096-V7.1
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2023
Initial Report FDA Received Date09/20/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/15/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age78 YR
Patient SexFemale